Excessive Heat, Midland
- When
- July 17, 12:00 PM EST to July 22, 7:00 PM EST
- Where
- Midland forecast zone
- Reported by
- Newspaper
- Coordinates
- 43.647, -84.388 (the zone’s center; the record gives no point)
A mid July heat wave helped cap off the warmest month on record at Detroit. Three direct deaths were reported due to the heat wave, as heat indices were above 100 degrees.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A mid July heat wave helped cap off the warmest month on record at Detroit. Three direct deaths were reported due to the heat wave, as heat indices were above 100 degrees. Here are the high temperatures recorded for Detroit and Flint during the period of July 17th-22nd:
Flint, 95, 94, 94, 95, 99, 84.|Detroit, 92, 96, 94, 96, 100, 95.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 17, 5:57 AM EST, 6 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 657 AM EDT SUN JUL 17 2011 .AVIATION... //DISCUSSION... REDUCED VISIBILITIES DUE TO HAZE AT TAF ISSUANCE SHOULD QUICKLY BURN OFF/MIX OUT AS WINDS INCREASE TO 4-8 KNOTS AFTER SUNRISE. THE LIGHT SOUTHWESTERLY FLOW WILL PERSIST THROUGH TONIGHT IN ADVANCE OF A SLOW MOVING FRONT PUSHING SOUTH OUT OF CANADA. DRY CONDITIONS AND MOSTLY SUNNY SKIES ARE EXPECTED UNTIL AT LEAST 06Z WITH JUST A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM TOWARDS THE END OF THE TAF CYCLE AS THE FRONT APPROACHES. CONFIDENCE IS NOT HIGH ENOUGH IN THIS OCCURRENCE TO INCLUDE ANY MENTION OF PRECIPITATION IN THE FORECAST. ALTHOUGH LIGHT WINDS SHOULD SUPPORT SOME MIXING OVERNIGHT...THERE WILL BE A CHANCE OF HAZE/BR AGAIN AS LOW LEVEL MOISTURE/DEWPOINTS CONTINUE TO INCREASE. //DTW THRESHOLD THREATS... * NONE && .PREV DISCUSSION...ISSUED 412 AM EDT SUN JUL 17 2011 SHORT TERM...TODAY AND TONIGHT TEMPERATURES AND HUMIDITY WILL CONTINUE TO CLIMB TODAY AS HEIGHTS BUILD OVER THE REGION. SOUTHWESTERLY RETURN FLOW INCREASES AS THE LOW PRESSURE SYSTEM OVER ONTARIO SLOWLY SINKS SOUTHWARD...ADVECTING THE HOT AIRMASS THAT HAS BEEN PLAGUING THE PLAINS INTO NORTHERN MICHIGAN. DEWPOINTS WILL CLIMB A FEW MORE DEGREES TODAY...AND THE NAM IS ACTUALLY DOING PRETTY WELL SHOWING VALUES ONLY REACHING THE MID AND UPPER 60S...WHILE THE TRULY MUGGY AIR LOCATED WEST OF LAKE MICHIGAN WILL NOT ARRIVE UNTIL LATE TONIGHT AND MONDAY. HIGHS TODAY WILL TOP OUT 2-4 DEGREES MORE THAN YESTERDAY IN THE 90-94 RANGE WITH HEAT INDICES MAXING OUT AROUND 96...JUST SHY OF WHAT WE NEED FOR A HEAT ADVISORY. THE DEPARTMENT OF ENVIRONMENTAL QUALITY HAS ALSO ISSUED AN AIR QUALITY ALERT FOR COUNTIES ALONG AND SOUTH OF THE M-59 CORRIDOR. SHORTWAVE ENERGY MOVING AROUND THE UPPER LEVEL RIDGE FROM THE FOUR CORNERS REGION HAS BEEN RESPONSIBLE FOR GENERATING CONVECTION IN NORTH DAKOTA AND MINNESOTA OVERNIGHT. THESE THUNDERSTORMS HAVE SHOWN SIGNS OF WEAKENING IN THE LAST COUPLE HOURS AS THEY TRACK EASTWARDS INTO THE SURFACE RIDGE THAT STILL ENCOMPASSES THE ENTIRE GREAT LAKES REGION. WITH NO LOW LEVEL JET IN THE VICINITY...EXPECT TO SEE THIS DIMINISHING TREND CONTINUE INTO THIS MORNING HOURS. DAYTIME HEATING AND ADDITIONAL SHORTWAVES ROUNDING THE RIDGE WILL LIKELY RESULT IN A RE-INTENSIFICATION OF THIS ACTIVITY THROUGHOUT THE AFTERNOON. AT THIS TIME IT IS EXPECTED TO BE TOO FAR REMOVED TO AFFECT SKY COVER ACROSS SOUTHEAST MICHIGAN...BUT WILL BE SOMETHING TO MONITOR AS WE HEAD INTO THE AFTERNOON. THE BULK OF THE MODELS SHOWS THE REMNANTS OF THIS ACTIVITY CASCADING AROUND THE RIDGE TOWARDS LAKE HURON OVERNIGHT...POSSIBLY IMPACTING NORTHERN PORTIONS OF THE CWA. ANOTHER MCS WILL LIKELY DEVELOP ACROSS SOUTHERN WISCONSIN IN THE VICINITY OF THE LOW LEVEL JET BUT IS EXPECTED TO REMAIN WEST OF THE FORECAST AREA. GIVEN THE UNCERTAINTY IN HOW ALL OF THIS WILL PLAY OUT...HAVE ADDED AT LEAST A SLIGHT CHANCE(20 POP) TO THE SOUTHERN HALF OF THE FORECAST AREA WITH 30-40 POPS FURTHER NORTH. OTHERWISE...CONDITIONS WILL BECOME INCREASINGLY HUMID OVERNIGHT AS DEWPOINTS CREEP UP TO NEAR 70 DEGREES WITH THE LOW LEVEL THETA-E RIDGE OVERHEAD. LONG TERM...MONDAY THROUGH SATURDAY PRONOUNCED UPPER RIDGE AXIS WILL LIE TO THE WEST ON MONDAY...KEEPING SOUTHEAST MICHIGAN ALONG THE NORTHEAST PERIPHERY AND WITHIN 40-50 KNOTS OF WEST-NORTHWEST MID LEVEL FLOW. THIS SETUP PROVIDES A FAVORABLE DOWNSTREAM POSITION FOR ANY FORWARD PROPAGATING/COLD POOL DRIVEN MCS ACTIVITY EVOLVING UPSTREAM LATE TODAY/TONIGHT TO POTENTIALLY IMPACT THE REGION ON MONDAY. THIS ACTIVITY MAY BE TIED TO ONE OR MORE WEAK MID LEVEL FILAMENTS FUNNELING OVER THE RIDGE PERIPHERY. GIVEN THE SCALE...MODELS FAIL TO CAPTURE THESE DETAILS WITH ANY DEGREE OF CERTAINTY. THERMODYNAMIC BACKGROUND WILL CERTAINLY SUPPORT CONVECTION SHOULD SOME FORM OF LARGER SCALE ASCENT COME TO FRUITION. AN EARLY DAY WEAKENING MCS AND A CORRESPONDING THICKER MID CLOUD FIELD WOULD CUT INTO THE HEATING POTENTIAL...BUT MAY ALSO PROVIDE A MORE DEFINED DIFFERENTIAL HEATING/CONVERGENCE ZONE FOR CONVECTION TO ANCHOR ALONG LATER IN THE DAY. A MODIFIED SOUNDING ASSUMING LIMITED HEATING DISRUPTION YIELDS UPWARDS OF 3000 J/KG OF WEAKLY CAPPED SBCAPE DURING THE AFTERNOON PERIOD. UNDER MODEST BUT STILL SUFFICIENT MID LEVEL FLOW/SHEAR PARAMETERS AND AN INVERTED-V SOUNDING...A CONDITIONAL DAMAGING WIND THREAT DOES EXIST. THE HIGH TEMPERATURE FORECAST FOR MONDAY REMAINS SLIGHTLY CONSERVATIVE GIVEN THE POSSIBLE ISSUES WITH CLOUDS/PRECIPITATION... GENERALLY WITHIN THE 88-91F RANGE. A WEAK SURFACE REFLECTION WILL EASE SOUTH OF THE REGION ON TUESDAY AS HIGH PRESSURE BUILDS ACROSS SOUTHERN ONTARIO. THIS WILL SHIFT THE PRIMARY THETA-E/INSTABILITY GRADIENT BRIEFLY BACK TO THE SOUTH AND WEST THROUGH TUESDAY NIGHT. THIS LEAVES THE LOCAL AREA WITH NO REAL DEFINED FORCING MECHANISM TO OVERCOME A CAPPED MID LEVEL ENVIRONMENT. UNLESS THIS CHANGES VIA THE PASSAGE OF A MID LEVEL WAVE/DECAYING MCS...ANTICIPATE A MODIFIED SOUNDING YIELDING 2500-3000 J/KG OF MLCAPE WILL REMAIN UNTAPPED. THIS SUPPORTS THE GOING DRY FORECAST FOR THESE PERIODS. 12Z GFS AND NAM DO ALLOW FOR SOME WIDELY SCATTERED LATE DAY ACTIVITY...BUT LOOK ERRONEOUS THANKS TO SOME CORRUPTIVE 76-77F DEWPOINT CONTOURS IN THE RAW DATA FIELD. 850 MB TEMPERATURES CONTINUE TO HOVER IN THE MID TO UPPER TEENS AND FULLY MIXED SHOULD YIELD HIGHS RANGING FROM LOWER 90S SOUTH AND WEST OF I-75 TO MID 80S IN THE THUMB. THE PRONOUNCED UPPER RIDGE EXTENDING THROUGHOUT A LARGE MAJORITY OF THE CONUS WILL MAKE THE HEAT AND HUMIDITY THE MAIN STORY RIGHT THROUGH NEXT WEEKEND. A WELL-MIXED AND DEEPENING SOUTHWEST FLOW WILL AID THE ELEVATED HEIGHTS IN NUDGING DAYTIME TEMPERATURES UP A NOTCH WEDNESDAY AND THURSDAY. THURSDAY LOOKS TO BE THE WARMEST DAY WITH THE LEAST AMOUNT OF UNCERTAINTY /POSSIBLE CLOUD AND PRECIPITATION ISSUES/...WITH READINGS SOLIDLY ACHIEVING MID 90S PER LATEST PROGGED THERMAL FIELDS. ECMWF IS THE MOST AGGRESSIVE WITH THIS HEAT...DRIVING AN IMPRESSIVE 26C 850MB TEMPERATURE AXIS INTO THE REGION DURING THE DAY. MIDWEEK CONDITIONS MAY NECESSITATE HEAT RELATED HEADLINES...ESPECIALLY GIVEN THE POTENTIAL FOR CONSECUTIVE/ MULTIPLE DAYS OF HEAT INDICES IN THE 95-100 RANGE. THETA-E GRADIENT WILL RECOIL BACK NORTHEAST ON WEDNESDAY IN RESPONSE TO THE INCREASING SOUTHWEST FLOW. THIS AXIS MAY PROVIDE ENOUGH ASCENT TO SUPPORT CONVECTIVE DEVELOPMENT WITH THE AID OF DAYTIME DESTABILIZATION. IN ADDITION...CANNOT RULE OUT THAT A NOCTURNAL MCS UPSTREAM WILL ANCHOR ALONG THE EDGE OF THE CAP AND THEN DROP SOUTHEAST INTO THE REGION DURING THIS TIME. SIMILAR CONDITIONAL OPPORTUNITY WILL EXIST FRIDAY/SATURDAY...BUT NOT ENOUGH SUPPORT YET GIVEN THE MID LEVEL WARMTH TO WARRANT A DEFINED POP MENTION THROUGH THIS PERIOD. MARINE... GOOD MARINE CONDITIONS CAN BE EXPECTED AGAIN TODAY AS THE CENTRAL GREAT LAKES REMAIN BETWEEN HIGH PRESSURE NEAR THE EAST COAST AND A SLOW MOVING FRONT PUSHING SOUTH OUT OF CANADA. THIS WEAK FRONT WILL PROVIDE A FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS TO MOVE SOUTH ACROSS THE GREAT LAKES FROM TONIGHT THROUGH MONDAY NIGHT. THERE IS THE POTENTIAL FOR SOME OF THE STORMS TO BE STRONG ON MONDAY...ESPECIALLY FROM SOUTHERN LAKE HURON TO LAKE ERIE. HIGH PRESSURE WILL RETURN BEHIND THIS FRONT BRINGING FAVORABLE MARINE CONDITIONS AGAIN FOR TUESDAY. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....KEC SHORT TERM...KEC LONG TERM....MR MARINE.......KEC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 411 AM EDT SUN JUL 17 2011 MIZ047>049-053>055-060>063-068>070-075-076-082-083-180815- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 411 AM EDT SUN JUL 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A LOW CHANCE OF THUNDERSTORMS LATE TONIGHT ACROSS SOUTHEAST MICHIGAN. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AS THEY TRACK TOWARD THE SOUTHEAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST MICHIGAN MONDAY AND MONDAY NIGHT. THE POTENTIAL EXISTS FOR STORMS TO BECOME SEVERE THROUGH THE EVENING HOURS. AN EXTENDED STRETCH OF HOT AND HUMID CONDITIONS WILL EXIST ACROSS SOUTHEAST MICHIGAN THROUGH THE UPCOMING WEEK. DAYTIME HEAT INDICES WILL BE IN THE MIDDLE AND UPPER 90S DURING THIS TIME. THESE VALUES WILL PEAK AROUND 100 ON WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-180815- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 411 AM EDT SUN JUL 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT THERE IS A LOW CHANCE OF THUNDERSTORMS LATE TONIGHT ACROSS ALL MARINE AREAS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AS THEY TRACK TOWARD THE SOUTHEAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL MARINE AREAS MONDAY AND MONDAY NIGHT. THE POTENTIAL EXISTS FOR STORMS TO BECOME SEVERE THROUGH THE EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MR YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
17 excessive heat. Local standard time, as filed.
A 37 year old highland man died from several factors including an enlarged heart, obesity and hyperthermia.
A 60 year old man died due to hyperthermia, as he was found in his car with the windows rolled up. A 57 year old man was also found dead due to|hyperthermia in his Redford Township group home.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Excessive Heat, Oakland | 2011-07-20 | 37 | Male | Permanent Home | Direct |
| Excessive Heat, Wayne | 2011-07-21 | 60 | Male | Vehicle/Towed Trailer | Direct |
| Excessive Heat, Wayne | 2011-07-21 | 57 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332664, 332665, 332666, 332667, 332668, 332669, 332670, 332671, 332672, 332673, 332674, 332675, 332677, 332679, 332680, 332681, 332684.